Home
Classifieds
Contests
Subscribe
Work with us
Cloudy,36°
Friday, December 19, 2014
RVCPD given heroin overdose training

Last week, officers of the Rockville Centre Police Department received training in the use of naloxone, an easily administered medication that can save the life of someone who is overdosing on heroin. All RVCPD officers will carry naloxone kits with them.

The training was offered free of charge by the Long Island Counsel for Alcoholism and Drug Dependence, or LICADD, which also offers training for civilians. The training takes just an hour or two to complete, and participants leave with a free naloxone kit, knowing how to identify opiate overdoses and how to save someone who is having one.

“Does anyone know what an addict looks like?” Dr. Thomas Jan, who ran the training session, asked the group of police officers. “Look around. We’re all addicts. I’ve detoxed a nun and I’ve detoxed a priest.”

Jan has been working with addicts for years, and has treated many people with naloxone. The medication counteract the high caused by opiates — drugs like heroin and opium, but also morphine, codeine, OxyContin, Percocet and many other pain medications.

An opiate overdose victim, Jan explained, falls asleep; the body is so relaxed that it suppressive the drive to breath, and a victim eventually suffocates. Naloxone counteracts the high so that the victim wake ups and begins to breathe again. The effects of the drug last 30 to 90 minutes — long enough for an ambulance to arrive.

In 2013, 372 people on Long Island died of prescription drug overdoses. In May alone, LICADD offered drug dependency counseling to more than 800 people.

The first sign of an opiate drug overdose, Jan explained, is heavy breathing and uncontrollable nodding — a victim falling asleep and waking himself back up. At that stage, trying to keep him awake can help keep him alive. Yell at him and shake him to keep him awake.

If that fails, and a victim falls asleep and stops breathing, rescue breaths — breathing into his mouth to get air into his lungs — can keep him alive until paramedics arrive.

Terms of Use | Advertising | Careers | Contact Us | Community Links © 2014 Richner Communications, Inc.